Children can more easily be harmed by too much acetaminophen than adults. Acetaminophen, the main ingredient in many over-the-counter cold and fever medications, such as Tylenol, may cause liver damage and liver failure if taken in large than recommended doses or for a long time.
Most kids who end up in an emergency room because they accidentally drank over-the-counter liquid medications, are there because of cough and cold medications containing acetaminophen. These medications often taste like candy and children like the taste. That’s why medications containing acetaminophen are the #1 cause of poisonings among children, especially those under 2 years old and teenagers. Be sure that all products containing acetaminophen are stored where children can’t get to them. Lock your medicine cabinet as carefully as you would lock cabinets with household cleaners!
Medicines for young children that contain acetaminophen usually come in liquid form. Due to dosing errors  that occurred because there were two different concentrations on the market: for infants (80 mg/0.8 mL or 80 mg/mL) and for children (160 mg/5 mL), most manufacturers voluntarily changed their products to a single concentration. However, products with the old concentration of acetaminophen marketed for infants might still be on the market, especially on the Internet. The same concentration may also have different dosages: one medication’s dose may be 5 mL with 160 mg of acetaminophen in it, and the dose for another medication may be 10 mL and contain 325 mg. If the dosing instructions provided by your doctor are not the same as what is on the label, check with your doctor or a pharmacist before giving the medication to your child. Do not rely on dosing information provided from other sources such as the Internet, old dosing charts, or family members.
In addition, it is very easy to incorrectly measure the amount of liquid medication, or accidentally give a young child a dose that is recommended for older children. To avoid this, keep only one type of liquid acetaminophen in the house and carefully read directions when giving any medicines to children.
Use the measuring tool that comes with the medicine. If you don’t have the right measuring tool, ask a pharmacist. Don’t use a kitchen spoon because it is not exactly the same as a measured teaspoon. Never give your child more than one medicine that contains acetaminophen.
It might be a good idea to keep a Daily Record of all medicines you give your child, so that if a relative or a friend cares for your child, they will know what medicine the child had that day. Here is a sample Daily Medicine Record that you can print.
Unfortunately, acetaminophen can be harmful to children even if it is given properly. A study conducted in more than 30 countries shows that, if used in a child’s first year of life, acetaminophen increases the chances of developing asthma, eczema, and allergic runny nose later in childhood. In fact, 6-7 year old who took the medication for fever during the first year of life were three times as likely to have asthma symptoms. Other research has shown that when pregnant women take acetaminophen, they are much more likely to have children with asthma, bronchitis, and wheezing.
Caution: If your child has taken too much acetaminophen, whether intentionally or unintentionally, make sure he or she gets immediate medical attention. Liver damage is not noticeable for hours or even days after taking acetaminophen, but if it leads to liver failure, it can be fatal. Call 911 or Poison Control at 1-800-222-1222 right away to ask what to do.
What You Need To Know About Acetaminophen
What Medicines Contain Acetaminophen?
All articles are reviewed and approved by Dr. Diana Zuckerman and other senior staff.
- Lovegrove MC, Weidle NJ, Budnitz DS. Trends in Emergency Department Visits for Unsupervised Pediatric Medication Exposures, 2004-2013. Pediatrics. 2015 Sep 7. pii: peds.2015-2092. http://www.ncbi.nlm.nih.gov/pubmed/26347435.
- Schillie, Sarah F., Nadine Shehab, Karen E. Thomas, and Daniel S. Budnitz. “Medication Overdoses Leading to Emergency Department Visits Among Children.” American Journal of Preventive Medicine 37.3 (2009): 181-87. Web.
- Altyar A, Kordi L, Skrepnek G. Clinical and economic characteristics of emergency department visits due to acetaminophen toxicity in the USA. BMJ Open. 2015 Sep 9;5(9):e007368. http://www.ncbi.nlm.nih.gov/pubmed/26353865
- “June 29-30, 2009: Joint Meeting of the Drug Safety and Risk Management Advisory Committee with the Anesthetic and Life Support Drugs Advisory Committee and the Nonprescription Drugs Advisory Committee: Meeting Announcement.” US Food and Drug Administration Home Page. US Food and Drug Administration, 07 July 2009. Web. 05 Aug. 2009. http://www.fda.gov/AdvisoryCommittees/Calendar/ucm143083.htm.
- Food and Drug Administration. FDA Drug Safety Communication: Addition of another concentration of liquid acetaminophen marketed for infants.December 22, 20111. http://www.fda.gov/drugs/drugsafety/ucm284741.htm.
- Beasley R, et al. Association between paracetamol use in infancy and childhood, and the risk of asthma, rhinoconjunctivitis, and eczema in children aged 6-7 years: analysis from Phase Three of the ISAAC programme. The Lancet. 2008; 372:1039-48.
- Rebordosa, Cristina, Manolis Kogevinas, Henrik T. Sørensen, and Jørn Olsen. “Pre-natal exposure to paracetamol and risk of wheezing and asthma in children: A birth cohort study.”International Journal of Epidemiology (2008): 1-8. Oxford University Press, 9 Apr. 2008. Web. 21 Aug. 2009. http://ije.oxfordjournals.org/cgi/content/short/37/3/583